Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 22, NWS Sioux Falls, SD

September 23, 2023Brookings County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Sep 23, 2023, 4:12 PM CDT for Brookings County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2023, 4:12 PM CDT (21:12 UTC)
Expired
Sep 23, 2023, 4:45 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:16 PM CDTTORNADO6 Ne Bruce, SDStorm chaser reported a brief touchdown in a soybean field.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WFUS53 KFSD 232112
TORFSD
SDC011-232145-
/O.NEW.KFSD.TO.W.0022.230923T2112Z-230923T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
412 PM CDT Sat Sep 23 2023

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  North central Brookings County in east central South Dakota...

* Until 445 PM CDT.

* At 412 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bruce, or 7 miles southeast of Estelline, moving
  north at 10 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud northeast of 
           Bruce, South Dakota.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Brookings County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4444 9677 4445 9690 4454 9690 4454 9666
TIME...MOT...LOC 2112Z 189DEG 7KT 4449 9683 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:37 PM CDT, 35 minutes earlier.

Area forecast discussion, Sep 23, 3:37 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
337 PM CDT Sat Sep 23 2023

.SHORT TERM...(This Evening through Sunday Night)
Issued at 335 PM CDT Sat Sep 23 2023

Key Messages:

1. Uncertain convective development through this evening, with low
confidence in any severe weather potential.

2. Cooler temperatures and continued shower chances Sunday into
early next week.

3. Warmer temperatures and dry weather mid/late week. Rain chances
return late week, but very low confidence.

_______________________________________________________________

Short Term Discussion:

Currents: Upper low continues to rotate across southwestern SD, with
low/mid level jet swinging across western IA/MN. Some clearing and
subsequent cumulus development continues west of I-29, leading to
isolated showers and thunderstorms continue to move north along/west
of I-29. A more scattered area of convection continues to move to
the east across northwestern IA into southwestern MN (near/east of
Hwy 60). Temperatures have climbed into the 60s to mid 70s (warmest
where there have been longer breaks in the rain/clouds). Elevated
mixed layer (EML) is evident with the dry air on water vapor
satellite imagery, with the surface low along the NE/SD border
southwest of Sioux Falls. Starting to see more robust convective
development as of 3:30 PM CDT (2030z) along I-29 north of Sioux
Falls.

Rest of Today: Upper low slowly slides east this afternoon and into
the evening, with the surface low moving to the northeast. Lots of
uncertainty and moving pieces with severe chances for the rest of
the day (pros/cons detailed below) - but still think there is an
isolated severe threat with all modes in play along/east of I-29.
Stay weather aware through the evening hours, as even without severe
weather, isolated to scattered showers/storms are possible.

    - Parameters for Severe Weather: SPC mesoanalysis shows
      increasing surface vorticity and convergence this afternoon
      west of I- 29. Clearing and cumulus development would
      indicate that the atmosphere is trying to destabilize
      (especially given the recent development), and forecast
      instability values may be lower than reality. Mid level
      lapse rates around 6.5 deg C/km would support large hail.
      Heavy rain is possible, with PWATs around 1.5 inches. LCL
      heights are around 500 m, which could be favorable for
      funnels/tornadoes.

    - Parameters against Severe Weather: Although we have shear at
      or above 30 knots from the 0-6 km layer, stronger winds
      above this layer may be inhibiting the upward growth of
      cells (seen on satellite by the stretched anvils). Forecast
      instability values are generally around/below 1000 J/kg,
      making it more difficult for strong/severe updrafts to
      maintain themselves.

Tonight: Most of the activity should be off to the east and/or
taper off after sunset. Still expect some lingering showers
through the night as the upper low swings east and the surface low
moves to the north, but anticipate activity to become more
scattered. Clouds decrease across the southern portions of the
area, with prevailing cloud cover in the north. Lows fall into the
lower/mid 50s.

Sunday/Sunday Night: Low pressure moves north and is centered over
the SD/ND/MN border Sunday into Sunday night. With a weak upper jet
streak and occasional vorticity lobes swinging through the flow and
continued wrap around moisture, expect showers to continue north of
I-90 through the day and into the evening on Sunday. Could have
enough instability for lightning, but severe weather is not
expected.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM CDT Sat Sep 23 2023

Early Next Week: Mid and upper level ridge builds across the
Rockies, as the low pressure which impacted us through the weekend
moves northeast and trough develops off the west coast of the CONUS.
For early in the week, expect near normal temperatures with isolated
showers across southwestern MN and northwestern IA as vorticity
lobes swing around the aforementioned low and moisture wraps around.
Lows fall into the upper 40s to mid 50s.

Late Week/Next Weekend: Ridge moves to the east through the
middle and end of the week, bringing warmer temperatures. Expect
highs in the upper 70s to lower 80s by Thursday onward with lows
in the 50s. Mostly dry conditions expected along with breezy
southeasterly winds. As the ridge moves overhead to east of our
area late week into Saturday, models are indecisive with the
amplitude of the ridge as the GFS is more amplified (in response
to a deepening trough to the west) and the ECMWF and Canadian are
more flat (less of a defined trough in the west). Thus, confidence
in details is low, but could see some rain chances during this
time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1212 PM CDT Sat Sep 23 2023

Wide variety of conditions through the period. Showers and
thunderstorms prevail this afternoon and evening, with lingering
showers into the day Sunday north of I-90. There will be breaks in
both the clouds and precipitation, but timing is a bit uncertain
with convection. MVFR/IFR conditions (possibly lower) with
heavier rainfall and stratus. Conditions will be slow to improve
through period, improving most quickly near/along Hwy 20.

Variable wind direction with multiple boundaries and storms. May
see some gusts 40 knots or more with the stronger storms. Toward
Sunday afternoon, direction should become more westerly with gusts
around 20-25 knots.

Main threats with thunderstorms today are lightning and locally
heavy rainfall. Strong to severe storms are possible into the
evening (through 24.00z); greatest hazards with these storms would
be damaging winds and large hail.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Sep 23, 3:44 AM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CDT Sat Sep 23 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-240845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
344 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A band of showers and thunderstorms will move through the area
this morning with an isolated severe storm possible. The main
threats would be half dollar hail and wind gusts to 60 mph, with
the higher threat south of Interstate 90 and especially closer to
the Missouri River into parts of northwest Iowa. The afternoon
and early evening severe weather threat is lower confidence as the
activity this morning will partially determine coverage and
strength of any storms. If everything can come together, parts of
northeast Nebraska, far southeast South Dakota, northwest Iowa and
parts of southwest Minnesota could see a few storms capable of
golf ball sized hail, wind gusts to 70 mph and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

SDZ038-039-050-052>054-057>060-063>065-068-240845-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
344 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage this morning
and continue through early afternoon. An isolated severe storm
will be possible with the main threats half dollar hail and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

In the hours before

Local storm report, Sep 23, 12:59 PM CDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1259 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Hail             4 SE Sioux City         42.46N 96.35W
09/23/2023  E1.25 inch       Woodbury           IA   Public

            mPING report of half dollar size hail in the
            Morningside area of Sioux City.

&&

MM
Local storm report, Sep 23, 3:15 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
315 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Funnel Cloud     4 SW Ramona             44.08N 97.27W
09/23/2023                   Lake               SD   Public

            Social media report of a funnel cloud.

&&

MM
Local storm report, Sep 23, 3:59 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
359 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Funnel Cloud     2 ENE Bruce             44.45N 96.85W
09/23/2023                   Brookings          SD   Public

            Spotter reported a persistent funnel cloud.

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:59 PM CDTTornado WarningFSDBrookings46 min

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.